Why might the Dr. discontinue contraceptive patch before surgery?
Patient : This page: www.ncbi.nlm.nih.gov(slash)pubmedhealth(slash)PMH0000187 includes the following: "if you are having surgery, including dental surgery, tell the doctor or dentist that you are using ethinyl estradiol and norelgestromin contraceptive patch. Talk to your doctor about this as soon as your surgery is scheduled because your doctor may want you to stop using the contraceptive patch several weeks before your surgery." My question is: For what reason might the doctor want you to stop the contraceptive patch before surgery? What are the fears or risks?
The hormones contained in contraceptives increase your risk of developing clots in the veins. These clots are potentially fatal. Certain surgeries further increase this risk to an unacceptable level and therefore hormonal contraceptives may be discontinued prior to undergoing such procedures to reduce the risk.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.